Kansas, 2020

Damaging Winds in Kansas, June 26 to 27, 2020

June 26 to 27, 2020 · NWS ICT · 2 events in 2 counties and zones

Outflow from severe thunderstorms produced severe wind gusts of 60 mph in Lincoln and Russell counties. Wind damage was reported in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Outflow from severe thunderstorms produced severe wind gusts of 60 mph in Lincoln and Russell counties. Wind damage was reported in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 26, 10:49 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 26, 10:49 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1149 PM CDT Fri Jun 26 2020

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 428 PM CDT Fri Jun 26 2020

There is a trough from Hudson Bay to the Plains with a boundary
stretching from southwest to north central Kansas then into the far
southeast corner of Nebraska and east central Iowa. This front is
going to be the area to watch late this afternoon and evening.
Temperatures have ranged from the upper 80s to mid 90s across
Kansas.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 428 PM CDT Fri Jun 26 2020

Highlights:

1) Severe thunderstorms this evening and tonight

2) Chances of storms Saturday

3) Temperatures in the 90s

Challenges:
1) Precipitation chances and coverage
2) Timing of precipitation
3) Convective development on Saturday

Changes: Precipitation chances and respective timing

An increase in the moisture can be seen with dewpoints in the upper
60s in the eastern half of Kansas and Oklahoma. The cap is
decreasing across central Kansas thus an increase in instability
with MUCAPE rising to 4-5000 J/kg. One factor that has remained not
as impressive is the 20-30kts of effective bulk shear, but there is
enough instability combined with moisture convergence. At this time,
the threat for severe weather still appears to be primed along the I-
70 corridor with potential for golf ball sized hail and 70 mph
winds. A turning profile combined with the instability and
convergence along the front could end up producing larger hail. This
is consistent from the previous forecast issuance. Visible satellite
is beginning to show development of altocumulus in north central
Kansas. Convective initiation is anticipated closer to the evening
hours into tonight. There is a question in the evolution of the
convection after development with the models differing in the track.
Activity coming off of the High Plains will be another factor
if/when it works its way eastward. Potential exists that it will
diminish once it finally gets to central Kansas or march its way
east to join with the other activity for even greater coverage. This
is definitely a challenging forecast in trying to define the chances
for precipitation across the county warning area. Confidence is
higher in the north and lower to the south. CAMS vary their output
and haven't necessarily been the best guide anyways.

The thunderstorm complex could develop an outflow boundary which may
spark initiation on Saturday further to the south. There is
increasing instability in the early afternoon with greater shear
across eastern Kansas. Precipitable water values rise into the 1.5-2
inch range. Thunderstorm activity is dependent on the evolution of
the convective activity overnight, its longevity and any recovery.
Strong to severe thunderstorms would be possible Saturday afternoon
if everything lines up and the outflow boundary isn't pushed well to
the south. Localized flooding could be another concern. Given the
uncertainty, confidence is not high in this period either. Stay
tuned as the next forecast issuance may have a better handle on it
based on tracking the overnight convection.

A wave staying put along the Front Range could develop another round
of thunderstorms in the High Plains Saturday night; at this point,
it does appear like the thunderstorms will stay off to the north.
The chances for precipitation have been scooted to the north to
better account for this trend. Sunday should stay dry.

Temperatures are forecast to stay in the upper 80s in far eastern
Kansas to the mid 90s elsewhere through this period. These values
are just above seasonal climatological normals by a few degrees.
Overnight low temperatures should stay around 70 degrees.

.LONG TERM...(Tuesday through Friday)
Issued at 428 PM CDT Fri Jun 26 2020

Highlights:

1) Chances of thunderstorms throughout

2) Temperatures in the 90s but approaching 100 on Tuesday in SC & W
KS

Mid and upper levels show multiple waves for the first part of the
week with the main trough over the Great Basin. Thus there are
on/off chances of thunderstorms through the first part of the week.
There are some model disagreements with the subtle waves which
resulted in modifications to the chances for precipitation nearly
every day. Both the ECMWF and GFS show the main trough moving north
with more of an impact to the Northern Plains. Minimal confidence
exists in the chances for precipitation throughout this period.
Temperatures should stay in the 90s, but south central and western
Kansas could creep above the century mark on Tuesday. Models show a
ridge at the end of the week which could be a good sign for the 4th
of July holiday weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CDT Fri Jun 26 2020

At the issuance of the 06z TAFs, scattered complexes of
thunderstorms (some of which are severe) currently stretch from
southern Iowa, across southern Nebraska, and into north central
Kansas. Further west, a line of storms also stretches across the
High Plains in western Nebraska and Kansas.

Over the next several hours, expect thunderstorm development to
creep further south into central Kansas in the vicinity of KSLN,
KRSL, and KGBD by around 08z or so. Some of these storms may be
severe with strong winds, locally heavy rain, and large hail.

Things become more uncertain as the early morning hours progress,
however, with short term models failing to handle the ongoing
convection well. What appears most probable is that the storms
across the High Plains will continue to slowly push east and into
central and south central Kansas sometime before sunrise and
continue to track eastward during the morning.

During the day tomorrow following the overnight storms, lighter
winds and VFR conditions will prevail throughout the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  92  72  94 /  20  20  10  10
Hutchinson      70  92  72  94 /  30  20  20   0
Newton          71  91  72  94 /  30  20  20  10
ElDorado        72  90  72  93 /  30  30  10  10
Winfield-KWLD   73  92  72  93 /  20  20  10  10
Russell         66  91  69  96 /  70  10  20  10
Great Bend      67  92  70  96 /  60  10  20   0
Salina          69  91  72  96 /  60  20  30  10
McPherson       69  91  71  94 /  40  20  20  10
Coffeyville     72  90  73  92 /  40  40  10   0
Chanute         72  88  73  92 /  50  50  20  10
Iola            71  89  73  93 /  50  50  20  10
Parsons-KPPF    72  89  73  92 /  40  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...TAV
Hazardous weather outlook, Jun 26, 7:26 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
826 PM CDT Fri Jun 26 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
826 PM CDT Fri Jun 26 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Cow Creek near Hutchinson will remain in minor flood through
Saturday morning. Check the latest river flood warning for details.

Storms will be possible this evening and overnight for parts of
central Kansas. The stronger storms will be capable of golf ball
sized hail, 70 mph winds and heavy rain that may result in localized
flooding. See the latest Severe Thunderstorm Watch for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cow Creek near Hutchinson will remain in minor flood through
Saturday morning. Check the latest river flood warning for details.

Scattered storms are expected to linger into Saturday morning for
areas generally east of I-135. The stronger storms Saturday
morning will be capable of nickel sized hail and 50 mph winds.
Southeast Kansas could see strong to severe thunderstorms in the
afternoon depending on what happens in the morning. This could
result in nickel to quarter sized hail and 50 to 60 mph winds.

Periodic small storm chances are expected to persist through
Wednesday as we move into a more summer time pattern. This pattern
will favor isolated storms developing during the afternoon through
sunset with additional chances early in the morning. At this time,
eastern Kansas looks to have slightly better chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed for areas generally along and north
of I-70 early this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 26, 11:44 PM CST to 11:45 PM CST
Where
Lincoln County, 0.87 mi NE of Barnard
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.190, -98.040

Severe outflow winds reported. Cooperative observer reported several branches and tree limbs down around town. Some of the limbs were as large as eight inches in diameter.

Thunderstorm Wind, Russell

When
June 27, 1:30 AM CST to 1:31 AM CST
Where
Russell County, 3.84 mi E of Milberger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.730, -98.850

Trained spotter estimated 60 mph winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904514, 904515.